Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 26, NWS Green Bay, WI

June 28, 1997Lincoln County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 28, 1997, 6:53 PM CDT for Lincoln County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1997, 6:53 PM CDT (23:53 UTC)
Expired
Jun 28, 1997, 7:40 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Lincoln County, WI

The radar

The Green Bay radar (KGRB), 158 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:25 PM CDTThunderstorm Wind 51Harrison, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS1 KGRB 282355 RRA
SVRGRB
WIC069-290040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
653 PM CDT SAT JUN 28 1997

* SEVERE THUNDERSTORM WARNING FOR
  LINCOLN COUNTY - NORTH CENTRAL WISCONSIN

* UNTIL 740 PM CDT
 
* SOME LOCATIONS AFFECTED
  TOMAHAWK
  HARRISON

* AT 650PM  NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR TOMAHAWK AND ANOTHER STORM 10 MILES
  NORTH OF MERRILL. THE STORMS WERE MOVING NORTHEAST AT 30 MPH.

* ONE STORM WILL BE NEAR HARRISON BY 705 PM.

THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE
HAIL. MOVE TO A STURDY SHELTER.

PLH/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:32 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 28, 4:32 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
430 PM CDT SAT JUN 28 1997

FORECAST PROBLEM FOR THE NIGHT IS THE EXTENT OF THUNDERSTORM ACTIVITY IN
THE FA.

THUNDERSTORM COMPLEX THAT WAS ACROSS EASTERN MINNESOTA THIS MORNING HAS
WEAKEN AS LARGER STORM COMPLEX OVER CENTRAL AND WESTERN MINNESOTA HAS
DEVELOPED.
  SFC COLD FRONT ANALYZED FROM EASTERN LAKE SUPERIOR TO NEAR DULUTH
TO NORTHEAST SOUTH DAKOTA. THIS FRONT APPEARS STALLED OVER THAT AREA
NOW AND REMAINS TO BE THE FOCUS POINT FOR DEVELOPING STORMS.

  NGM 12Z PROG PACKAGE STILL APPEARS TO HAVE THE BEST HANDLE ON THE
SITUATION. AGAIN...ETA LOSES IDENTITY OF THE MID-LEVEL SHORT WAVE TOO
QUICKLY AND AVN NEVER REALLY HAD A HANDLE ON IT TO BEGIN WITH. NGM QPF
FORECAST SHOWS PRECIP MOVES ACROSS CENTRAL INTO EAST WISCONSIN OVERNIGHT
ALTHO AMOUNTS REMAIN LIGHT. PRECIPITABLE WATER VALUES FOR GRB ARE
AROUND AN INCH AND A QUARTER.
  SFC RIDGE FROM THE SOUTHEAST STILL HAS A STRANGLEHOLD ON THE WEATHER
ACROSS THE EASTERN HALF OF WISCONSIN WHICH EXPLAINS THE VERY SLOW CRAWL
TO THE EAST OF THE SHOWERS AND STORMS OVER WESTERN WISCONSIN/EASTERN
MINNESOTA SO FAR TODAY.
  MODIFIED 12Z GRB SOUNDING (FOR 86 TEMP AND DEW PT OF 70) GAVE CAPE
VALUES AROUND 3800 AND AN LI-VALUE OF -8. ALL THAT IS NEEDED IS THE
KICKER.
  OUTFLOW BOUNDARY SEEN THIS MORNING ACROSS NORTHEAST WISCONSIN HAS
DISSIPATED AS OF EARLY AFTERNOON. LAKE MICHIGAN BREEZE BOUNDARY HAS
FORMED AND WAS MOVING SLOWLY TO THE WEST...MAYBE THAT WILL BE THE
TRIGGER TO SET OFF A STORM OR TWO.
  ONLY CHANGE TO THE FORECAST RECOMMENDED IS TO INCREASE POPS ACROSS
CENTRAL WISCONSIN. TEMP FORECAST LOOKS FINE.

ISAACSON

In the hours before

Local storm report, Jun 28, 6:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
643 PM CDT SAT JUN 28 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    MINOCQUA                  WI   1.75 INCH HAIL
06/28/97   ONEIDA

0633 PM    2 NW SAYNER               WI   WIND DAMAGE
06/28/97   VILAS                          TREES DOWN

PLH
Local storm report, Jun 28, 6:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
643 PM CDT SAT JUN 28 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    MINOCQUA                  WI   1.75 INCH HAIL
06/28/97   ONEIDA

0633 PM    2 NW SAYNER               WI   WIND DAMAGE
06/28/97   VILAS                          TREES DOWN

PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:12 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.